[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.207.240.35. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
April 15, 1950

FIXED DRUG ERUPTION FROM TETRAETHYLTHIURAM DISULFIDE (ANTABUSE)

Author Affiliations

Denver

From the Department of Dermatology, University of Colorado School of Medicine.

JAMA. 1950;142(15):1141. doi:10.1001/jama.1950.72910330005007c
Abstract

In 1948 Hald, Jacobsen and Larsen1 demonstrated that persons who had ingested tetraethylthiuram disulfide (antabuse) suffered a disagreeable reaction to the subsequent consumption of alcohol. The treatment of chronic alcoholism with this drug has since been shown to have definite value,2 and because it may attain widespread employment we believe that the report of a cutaneous reaction to this form of medication is of interest.

The pharmacology of tetraethylthiuram disulfide has been recently reviewed and will not be considered here.1 When alcohol is ingested twelve hours after the intake of this drug there occurs, after about ten minutes, an intense erythema of the face, neck, upper part of the chest and arms, accompanied with decided injection of the scleras. A pronounced tachypnea, tachycardia and a moderate fall in blood pressure occur in the characteristic reaction. Subjectively, pulsating headache, palpitation, dyspnea, a sensation of constriction of the neck

×